Alert archive / South Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 5, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at Sep 21, 1998, 10:23 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 1998, 10:23 PM EDT (02:23 UTC)
- Expired
- Sep 22, 1998, 12:55 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Berkeley County, SC, Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 2.4 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 220222 FFWCHS SCC015-019-220455- BULLETIN...EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1023 PM EDT MON SEP 21 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLOOD WARNING FOR... SOUTHERN BERKELEY COUNTY IN SOUTH CAROLINA CENTRAL CHARLESTON COUNTY IN SOUTH CAROLINA * UNTIL 1255 AM EDT * AT AT 1020 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN FROM NORTH CHARLESTON TO HANAHAN AND MT PLEASANT... MOVING SLOWLY EAST. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGER OF FLOODING. MANY AREAS WILL CONTINUE TO EXPERIENCE SIGNIFICANT FLOODING AS UP TO A FOOT OF RAIN HAS FALLEN LOCALLY. RVT/MJL &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 8:30 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Sep 21, 8:30 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 830 PM EDT MON SEP 21 1998 LCL FLOODING PROBLEMS AT CHS THIS EVENING WITH TRAINING CELLS. COORDINATION WITH CAE AND APPRECIATE THE ASSISTANCE. ADDITIONAL CONVECTION BTWN MCN-SAV SHOWING SOME SIGNS OF WEAKENING BUT WITH CONVERGENCE SHOWN ON ADAP AND LOW PRES S OF GSP...WE MAY HAVE TO KEEP LIKELY POPS GOING PAST MIDNIGHT GIVEN CURRENT RADAR TRENDS. ATL: STILL A LARGE AREA OF RAIN APPROACHING CHS HALF OF SE GA. APPEARS LIKELY POPS IN STORE...DIMINISHING AFTER MIDNIGHT. CWF: NOT MUCH TIME TO LOOK AT THINGS...FLOW APPEARS VRBL THIS EVENING WITH WEAK TROF IN THE VICINITY. WILL TWEAK AS NEEDED... LONG PERIODS SWELLS SHOWING UP OF FLORIDA COAST THIS EVENING. RVT
In the hours before
Special weather statement, Sep 21, 6:34 PM EDT, 3 hours 49 minutes before
SCZ044-045-050-212330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 634 PM EDT MON SEP 21 1998 ...PERSISTENT SHOWERS AND THUNDERSTORMS WITH TORRENTIAL RAINS CREATING LOCALIZED STREET FLOODING... AT 630 PM CHARLESTON DOPPLER RADAR INDICATED A LARGE CLUSTER OF VERY HEAVY RAINS FROM EASTERN BERKLEY COUNTY SOUTHWEST TO NORTH CHARLESTON. RADAR AND SPOTTER ESTIMATES INDICATE 2 TO 3 INCHES OF RAIN HAD FALLEN JUST NORTH OF GOOSE CREEK AND SUMMERVILLE AS WELL AS WEST OF THE CHARLESTON INTERNATIONAL AIRPORT. MOTORISTS IN THESE AREAS SHOULD BE ALERT FOR LOW VISIBILITIES IN HEAVY RAIN AND PONDING OF WATER ON ROADS AND LOW LYING AREAS. PRONE URBAN AREAS WILL BE MOST SUSCEPTIBLE TO FLOOD PROBLEMS. ADDITIONAL SHOWERS DEVELOPING TO THE WEST WILL LIKELY BRING MORE LOCALIZED HEAVY RAINS THROUGH 730 PM. RVT/MJL
Special weather statement, Sep 21, 6:34 PM EDT, 3 hours 49 minutes before
SCZ044-045-050-212330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 634 PM EDT MON SEP 21 1998 ...PERSISTENT SHOWERS AND THUNDERSTORMS WITH TORRENTIAL RAINS CREATING LOCALIZED STREET FLOODING... AT 630 PM CHARLESTON DOPPLER RADAR INDICATED A LARGE CLUSTER OF VERY HEAVY RAINS FROM EASTERN BERKLEY COUNTY SOUTHWEST TO NORTH CHARLESTON. RADAR AND SPOTTER ESTIMATES INDICATE 2 TO 3 INCHES OF RAIN HAD FALLEN JUST NORTH OF GOOSE CREEK AND SUMMERVILLE AS WELL AS WEST OF THE CHARLESTON INTERNATIONAL AIRPORT. MOTORISTS IN THESE AREAS SHOULD BE ALERT FOR LOW VISIBILITIES IN HEAVY RAIN AND PONDING OF WATER ON ROADS AND LOW LYING AREAS. PRONE URBAN AREAS WILL BE MOST SUSCEPTIBLE TO FLOOD PROBLEMS. ADDITIONAL SHOWERS DEVELOPING TO THE WEST WILL LIKELY BRING MORE LOCALIZED HEAVY RAINS THROUGH 730 PM. RVT/MJL
Special weather statement, Sep 21, 8:08 PM EDT, 2 hours 15 minutes before
SCZ044-045-050-220125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 808 PM EDT MON SEP 21 1998 ...TORRENTIAL RAINFALL CONTINUES OVER PARTS OF THE GREATER CHARLESTON AND NORTH CHARLESTON AREAS... AT 804 PM CHARLESTON DOPPLER RADAR INDICATED AREAS OF SHOWERS AND THUNDERSTORMS REDEVELOPING ACROSS PARTS OF CHARLESTON AND DORCHESTER COUNTIES INCLUDING THE GREATER CHARLESTON AREA. MANY AREAS HAVE ALREADY RECEIVED 2 TO 3 INCHES OF RAIN THIS AFTERNOON AND EARLY EVENING WITH LOCALIZED AREAS PICKING UP AROUND 4 INCHES. ADDITIONAL TORRENTIAL DOWNPOURS ARE LIKELY THROUGH 9 PM AND MAY WORSEN URBAN FLOODING. MOTORISTS SHOULD USE EXTREME CAUTION AS MANY ROADS WILL HAVE STANDING WATER. THE USUAL POOR DRAINAGE AREAS CAN EXPECT SIGNIFICANT PONDING AND BACKED UP WATER. RVT
Special weather statement, Sep 21, 8:08 PM EDT, 2 hours 15 minutes before
SCZ044-045-050-220125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 808 PM EDT MON SEP 21 1998 ...TORRENTIAL RAINFALL CONTINUES OVER PARTS OF THE GREATER CHARLESTON AND NORTH CHARLESTON AREAS... AT 804 PM CHARLESTON DOPPLER RADAR INDICATED AREAS OF SHOWERS AND THUNDERSTORMS REDEVELOPING ACROSS PARTS OF CHARLESTON AND DORCHESTER COUNTIES INCLUDING THE GREATER CHARLESTON AREA. MANY AREAS HAVE ALREADY RECEIVED 2 TO 3 INCHES OF RAIN THIS AFTERNOON AND EARLY EVENING WITH LOCALIZED AREAS PICKING UP AROUND 4 INCHES. ADDITIONAL TORRENTIAL DOWNPOURS ARE LIKELY THROUGH 9 PM AND MAY WORSEN URBAN FLOODING. MOTORISTS SHOULD USE EXTREME CAUTION AS MANY ROADS WILL HAVE STANDING WATER. THE USUAL POOR DRAINAGE AREAS CAN EXPECT SIGNIFICANT PONDING AND BACKED UP WATER. RVT
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 8:19 PM EDT | Flash Flood Warning | CHS | Berkeley, Charleston | 2 hr |
Nearby
Flash Flood Warnings in South Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.